SHAWNEE, Okla. — Citizen Potawatomi Nation is making Narcan available at all Tribal businesses and offices in the Shawnee area, including locations such as grocery stores and event centers in response to the constant annual rise fentanyl-related overdose deaths in Oklahoma.
“Narcan is a simple, safe way to save lives,” Chad Stieben, medical education coordinator for Citizen Potawatomi Nation, said. “Too many Oklahomans have lost loved ones from fentanyl overdoses, and we want to do everything we can to prevent any more tragedies.”
According to Stieben, a total of 98 locations have an AED cabinet that holds two NarKits. Each of these kits include puncture-proof gloves, alcohol pads, a CPR breathing and two doses of Narcan.
“It’s not that it’s super common that someone is just going to overdose,” Stieben said. “But it is just a good thing to have around, because there’s no adverse effects to Narcan.”
Administering Narcan without knowing what substance is causing an overdose won’t have any negative effects. In the event of a non-opiod overdose, the Narcan will have no effect, which will be a signal to seek alternative treatment options by ruling out an opioid overdose.
CPN has also invested in community education to promote overdose death prevention. On March 20-24, CPN held four Narcan classes per day to ensure as many employees as possible were prepared to act in the event of an opioid overdose.
Stieben mentioned that the Potawatomi’s annual Family Reunion Festival gave them the opportunity to distribute fentanyl test strips and Narcan to the community, and to provide Narcan training to members who weren’t employees.
“Over the [Family Reunion] festival, that same Narcan class that we taught for all of the employees was also offered for anyone that was going to festival,” Stieben said. “So we had a decent turnout with that as well.”
Watch the video above for a Stieben’s explanation on how to administer Narcan and treat someone who is overdosing. For further information on Narcan and overdose-related topics, visit PDAPS.org and CDC.gov.